Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 164, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2024, 1:34 AM CDT for Sac County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2024, 1:34 AM CDT (06:34 UTC)
- Expired
- Jun 16, 2024, 2:03 AM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sac County, IA
The radar
The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:28 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2168 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 532 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 21.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:28 PM CDT, 2 hours 6 minutes earlier. Its key messages:
- Some strong to severe thunderstorms remain possible late this afternoon into evening, mainly west with all hazards possible. Although severe threat decreases with eastward extent, heavy rain potential will continue into the night as storms move northeastward with time into Sunday morning.
- Very warm and humid Sunday and Monday with highs near to in the 90s and heat indices nearing or in the 95-100 degree range at times.
- Off and on chances for showers and storms later Sunday north and again at times this week. Chances for locally heavy rain or stronger storms will remain at times as well.
Area forecast discussion, Jun 15, 11:28 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1128 PM CDT Sat Jun 15 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Some strong to severe thunderstorms remain possible late this afternoon into evening, mainly west with all hazards possible. Although severe threat decreases with eastward extent, heavy rain potential will continue into the night as storms move northeastward with time into Sunday morning. - Very warm and humid Sunday and Monday with highs near to in the 90s and heat indices nearing or in the 95-100 degree range at times. - Off and on chances for showers and storms later Sunday north and again at times this week. Chances for locally heavy rain or stronger storms will remain at times as well. && .DISCUSSION... Issued at 323 PM CDT Sat Jun 15 2024 Rest of Today Through Sunday: Decaying MCS brought varying amounts of rain to a good portion of the CWA this morning with some areas seeing a few rounds of showers or a few storms with lightning as some storms developed just behind the main line in parts of northern and southern Iowa. By late morning into midday, clearing started to occur over parts of southwest Iowa extending back into eastern Nebraska, northwest Missouri, and northeast Kansas where a prominent outflow boundary was traversing southward as well. 9Z analysis had the shortwave crossing through central Nebraska/Kansas with a very slow moving warm front draped through east central NE into northeast KS with temperatures near to in the 90s with dew points in or near the 70s along the boundary. As generally expected, temperatures have remained lower through much of central Iowa so far today thanks to the showers this morning and lingering cloud cover. In saying this, we still have a few more hours of peak heating that will allow temperatures to continue to warm, especially over central to western Iowa where the most clearing has occurred. Moisture will continue to increase as well, especially over western Iowa where low to mid-level moisture transport is highest. Both of these things should continue to decrease the remaining CAP while also increasing instability values through the rest of the afternoon hours, as seen in east central Nebraska where MLCAPEs have climbed to 2000-2500 J/kg. Although it is unlikely we will quite climb that high in our western area, MLCAPEs may be able to reach or near 1000-2000 J/kg by around 00Z paired with marginal effective bulk shear of around 25-30 knots. All this being said, there remains a window for some strong to severe storms tonight. The most favorable area appears to be just outside of our CWA, but cannot completely rule out potential for a few supercells to reach our area bringing a large hail or tornado threat initially, with damaging wind gusts also a concern as well. Some hi- res guidance continues to kick off some near-severe gusts as storms congeal and move into west central Iowa, but overall uncertainty remains high in how the event will play out and overall severity of storms as they move into our CWA with most guidance suggesting a weakening trend as storms move into central Iowa. Although storms are expected to weaken with time tonight, showers and storms continue to fester through much of the overnight not ending until Sunday morning in the east thanks in part to the LLJ. Pwats of 1.5-2" with favorable warm cloud depths will keep a heavy rain threat going through the night with rain amounts of 1-2" and isolated 2-3+" possible for areas that receive repeated rounds of storms. Behind the morning showers moving out, increasing heat and humidity will be the main story on Sunday as temperatures reach near to into the 90s and heat indices top out in the upper 90s in many areas central to south on Sunday afternoon. Extent of heat may depend on how fast any lingering cloud cover moves out, with additional cloud cover possible in northern Iowa later in the day, potentially helping to keep temperatures north down slightly. The aforementioned warm front boundary to the southwest today will lift through the rest of the area tonight stalling out to the north tomorrow. Multiple rounds of storms are possible to the north Sunday night that we will have to continue to monitor. Guidance remains uncertain in if any storms will dive far enough south into Iowa but will continue to monitor trends as some potential for stronger storms could exist if they propagate far enough south. SPC's Day 2 Marginal to Slight Risk captures this potential. Beyond Sunday, Iowa will be between an amplifying ridge over the eastern U.S. and a digging trough over the northwest U.S. Hot and humid conditions will continue to start the week as temperatures on Monday remain in the upper 80s to 90s with heat indicies well into the 90s again. Little relief is expected at night with lows in the 70s, which may challenge some high minimum temperature records on Monday and/or Tuesday morning. There will also be multiple opportunities for additional storms this week, notably Tuesday into Wednesday as the front stalled out up north dives back south. Winds will also be breezy through the next several days which may help mitigate some of how the heat feels. Uncertainty increases again later in the week with additional details on any storm threats to come. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 1128 PM CDT Sat Jun 15 2024 Showers and storms are moving through central Iowa with the highest confidence in any thunder being at FOD, MCW, and DSM in the next few hours. Confidence in any impacts at OTM remains too low for any inclusion of any mention at this time. As for low level wind shear, it remains possible tonight, but with it being so spurious have left out mentions. After the precipitation activity departs Sunday morning, it is looking like a period of VFR conditions with breezy south winds persisting through the day. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...KCM AVIATION...Ansorge
Hazardous weather outlook, Jun 15, 2:43 PM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 243 PM CDT Sat Jun 15 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 243 PM CDT Sat Jun 15 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A threat of strong to severe storms develops later this afternoon and evening, mainly over western areas of Iowa, west of Interstate 35. Large hail, damaging winds, and a few tornadoes are possible in addition to locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat and humidity builds early next week with hot temperatures with daily highs in the 90s and overnight lows only dropping into the 70s Sunday through Tuesday. The heat index may top 100 degrees at times. Additional strong to severe storms and locally heavy rainfall are possible in far northern Iowa Sunday night. Periodic chances for storms continue through much of next week, however the threat of severe weather is uncertain and will need to be further evaluated in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later this afternoon and evening.
In the hours before
Special weather statement, Jun 15, 9:55 PM CDT, 3 hours 39 minutes before
Special Weather Statement National Weather Service Des Moines IA 955 PM CDT Sat Jun 15 2024 IAZ058>060-071>073-081>084-092>095-160430- Guthrie-Dallas-Polk-Adair-Madison-Warren-Adams-Union-Clarke-Lucas- Taylor-Ringgold-Decatur-Wayne- Including the cities of Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Chariton, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston 955 PM CDT Sat Jun 15 2024 ...Gusty Winds up to around 50 mph Possible with Rain Showers and Storms... WHAT...Brief gusty winds up to 50 mph may be experienced. WHERE...Portions of southwestern into south central Iowa. WHEN...Through 1130 PM. IMPACTS...Small branches may be damaged and loose objects may be blown around. PREPAREDNESS AND PRECAUTIONARY ACTIONS...If outdoors, consider seeking shelter inside a building. Dodson
Special weather statement, Jun 15, 10:40 PM CDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service Des Moines IA 1040 PM CDT Sat Jun 15 2024 IAZ048>050-061-062-074-075-085-086-096-097-160500- Story-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Monroe- Wapello-Appanoose-Davis- Including the cities of Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Newton, Grinnell, Pella, Knoxville, Oskaloosa, Albia, Ottumwa, Centerville, and Bloomfield 1040 PM CDT Sat Jun 15 2024 ...Gusty Winds up to around 50 mph Possible with Rain Showers and Storms... WHAT...Brief gusty winds up to 50 mph may be experienced. WHERE...Portions of southern and central Iowa. WHEN...Through Midnight. IMPACTS...Small branches may be damaged and loose objects may be blown around. PREPAREDNESS AND PRECAUTIONARY ACTIONS...If outdoors, consider seeking shelter inside a building. Dodson
Special weather statement, Jun 15, 11:24 PM CDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Des Moines IA 1124 PM CDT Sat Jun 15 2024 IAZ060-073-083-084-094-095-160530- Polk-Warren-Clarke-Lucas-Decatur-Wayne- Including the cities of Des Moines, Indianola, Norwalk, Carlisle, Osceola, Chariton, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston 1124 PM CDT Sat Jun 15 2024 ...Gusty Winds up to around 50 mph Possible with Rain Showers and Storms... WHAT...Brief gusty winds up to 50 mph may be experienced. WHERE...Portions of south central Iowa. WHEN...Through 1230 AM. IMPACTS...Small branches may be damaged and loose objects may be blown around. PREPAREDNESS AND PRECAUTIONARY ACTIONS...If outdoors, consider seeking shelter inside a building. Dodson
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Taylor | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.